Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 10, 2008, 5:04 PM EST for Pulaski County, Wayne County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2008, 5:04 PM EST (22:04 UTC)
- Expired
- Jan 10, 2008, 5:30 PM EST
- In force
- 26 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
Counties Pulaski County, KY, Wayne County, KY
The radar
The Knoxville radar (KMRX), 149 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 5:35 PM EST | TSTM WND DMG | 1 S Science Hill, KY | 1 TREE DOWN AT THE INTERSECTION OF NORWOOD ROAD AND OLD SALTS ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 3:19 PM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 102206 CCA
SVRJKL
KYC199-231-102230-
/O.NEW.KJKL.SV.W.0002.080110T2204Z-080110T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED...CORRECTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
504 PM EST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY
WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 530 PM EST
* AT 501 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10
MILES NORTHWEST OF CABELL...OR 15 MILES NORTH OF ALBANY...AND
MOVING NORTHEAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
8 MILES NORTHWEST OF PARNELL BY 510 PM EST...
NAOMI BY 525 PM EST...
FAUBUSH...NANCY...POINTER AND CAINS STORE BY 530 PM EST...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.
LAT...LON 3662 8500 3670 8504 3678 8503 3686 8509
3699 8487 3706 8493 3711 8493 3737 8456
3735 8452 3689 8453 3686 8460 3680 8460
3676 8468 3661 8478 3660 8491
TIME...MOT...LOC 2204Z 237DEG 41KT 3692 8512
$$
RICHEY1 follow-up statement
000
WWUS53 KJKL 102218
SVSJKL
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EST THU JAN 10 2008
KYC199-231-102230-
/O.CON.KJKL.SV.W.0002.000000T0000Z-080110T2230Z/
PULASKI KY-WAYNE KY-
518 PM EST THU JAN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR WAYNE AND WESTERN PULASKI COUNTIES...
AT 517 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF FAUBUSH...OR ABOUT 13 MILES NORTHWEST OF
MONTICELLO...MOVING NORTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES NORTHWEST OF MILL SPRINGS BY 525 PM EST...
FAUBUSH...NANCY...POINTER AND NAOMI BY 530 PM EST...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EST THURSDAY EVENING
FOR SOUTHEASTERN KENTUCKY.
TO REPORT TORNADOS...DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE
NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6
7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3662 8500 3670 8504 3678 8503 3686 8509
3699 8487 3706 8493 3711 8493 3737 8456
3735 8452 3689 8453 3686 8460 3680 8460
3676 8468 3661 8478 3660 8491
TIME...MOT...LOC 2218Z 237DEG 41KT 3700 8495
$$
WJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 2:54 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Jan 10, 2:54 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 254 PM EST THU JAN 10 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED INTERESTING SYNOPTIC SITUATION DEVELOPING. A WARM FRONT/DISCONTINUITY HAS MOVED MOSTLY THROUGH THE FORECAST AREA AND CURRENTLY...MOST OF THE SHOWERS AND THUNDERSTORMS ARE NOW NORTH AND WEST OF THE FORECAST AREA. THE ACTIVE AREA OF THUNDERSTORMS IN CENTRAL KENTUCKY ARE WELL OUT AHEAD OF THE COLD FRONT. THESE STORMS SEEM TO COINCIDE WITH THE MOISTURE AXIS AND 850 JET CORE. THE TIME CROSS SECTION USING THE 12 NAM WAS SHOWING TWO DISTINCT SURGES OF OMEGA COMING ACROSS THE AREA TONIGHT. THE 18Z RUN IS NOT AS CLEAR WITH IT. THE FIRST SURGE WILL BE THE 850 JET AXIS AROUND 6-9 PM AND THE SECOND WILL BE THE FRONT MOVING THROUGH NEAR MIDNIGHT. THERE ARE TWO DIFFERENT SEVERE THREATS POTENTIALS WITH THIS SYSTEM. THE FIRST ONE WITH THE 850 JET AXIS WILL BE A HAIL AND WIND THREAT THREAT FROM THE ELEVATED CELLS SPINNING UP IN THE WARM SECTOR. THESE STORM ARE NEAR THE 850 JET AXIS AND HAVE THE POTENTIAL FOR MIXING DOWN THE HIGHER MOMENTUM AIR. THE THREAT WITH THE FRONT WILL BE MOSTLY BE WIND. DUE TO THE TIME OF DAY THESE STORMS ARE COMING INTO THE AREA...EXPECT VERY FEW SEVERE TO OCCUR...HOWEVER THERE WILL BE MANY STORMS JUST UNDER SEVERE CRITERIA. SO THESE STORMS ARE STILL POTENTIALLY DANGEROUS. ONCE THE FRONT GOES THROUGH...SOME LOW CLOUDS WILL HANG AROUND TILL FRIDAY AFTERNOON. WILL STAY CLOSE TO MOS FOR TEMPS. .LONG TERM.../SATURDAY THROUGH THURSDAY/...UPDATED THE MAIN FOCUS FOR THE FORECAST PERIOD WILL DEAL WITH PRECIPITATION TYPE AND AMOUNT CONCERNING TWO DIFFERENT SYSTEMS EARLY NEXT WEEK INTO THE MIDDLE OF NEXT WEEK. A PROGRESSIVE PATTERN WILL CONTINUE THROUGH THE FORECAST PERIOD AS WAVE AFTER WAVE OF SHORTWAVE ENERGY AFFECTS THE REGION. A BROAD SCALE TROUGH WILL APPROACH THE AREA AT THE START OF THE PERIOD WITH TWO PHASED SHORTWAVES EMBEDDED IN THE LARGER SCALE SYSTEM. THERE IS SOME MODEL DISAGREEMENT BETWEEN THE ECMWF/GFS ON THE EVOLUTION OF THE PHASING...SO MAINTAINED CHANCE POPS SUNDAY AND SUNDAY NIGHT FOR NOW...HOWEVER EXPECTING AN INCREASE IN POPS FOR THIS TIME PERIOD WITH LATER FORECASTS. PRECIPITATION TYPE WILL BE THE HARD PART OF THE FORECAST AS TIMING OF RAIN/SNOW CHANGEOVER WILL BE CRUCIAL. RIGHT NOW...WILL GO WITH ALL RAIN STARTING OUT. THEN RAIN WILL MIX WITH SOME SNOW...BEFORE BECOMING ALL SNOW EARLY MONDAY MORNING AS 1000-850 MB THICKNESSES DROP BELOW 1305 M. EXPECT ALL SNOW THROUGH MONDAY AS HIGH TEMPERATURE WILL OCCUR AT MIDNIGHT AND DROP THROUGH THE DAY. TUESDAY WILL BRING ANOTHER PROGRESSIVE SHORTWAVE THROUGH THE AREA. THICKNESSES REMAIN MARGINAL FOR SNOW...SO WILL STAY WITH RAIN OR SNOW SHOWERS FOR NOW. 12Z GFS IS MUCH FASTER WITH THE PROGRESSION OF THE SYSTEM THAN THE 00Z ECMWF. LEANED TOWARD THE ECMWF SOLUTION AS THE GFS HAS SLOWLY STARTED TO TREND TOWARD THE MORE CONSISTENT ECMWF. AFTER TUESDAY...MODELS DIVERGE SIGNIFICANTLY WITH THE APPROACH OF THE NEXT SYSTEM. THE 12Z GFS BRINGS A COLD FRONT THROUGH LATE WEDNESDAY NIGHT THROUGH THURSDAY...WHILE THE ECMWF KEEPS THE AREA DRY UNTIL AFTER THE FORECAST PERIOD. WILL PUT SLIGHT CHANCE POPS IN TO MATCH UP WITH OTHER OFFICES AND BLEND BETWEEN THE TWO MODELS. && .AVIATION.../12Z TO 12Z/ MOISTURE FROM THE GULF OF MEXICO WILL MAKE A QUICK SURGE OVER THE AREA TODAY. MVFR CEILINGS ARE EXPECTED TO OVERSPREAD MOST OF EASTERN KENTUCKY IN THE MORNING...ALONG WITH SHOWERS. WIDESPREAD VISIBILITY PROBLEMS ARE NOT ANTICIPATED FOR ANY EXTENDED TIME DURING THE DAY. HOWEVER...LOCALIZED IFR VISIBILITY CAN NOT BE RULED OUT AT TIMES FROM THE HEAVIER SHOWERS. A COLD FRONT WILL APPROACH THE REGION DURING THE EVENING...BRINGING MORE SHOWERS AND POSSIBLY SOME THUNDERSTORMS. WINDS WILL ALSO PICK UP DURING THE AFTERNOON AND EVENING...WITH SOME GUSTS TOPPING 25 MPH. THERE IS ALSO A POTENTIAL FOR SOME GUSTS CONSIDERABLY HIGHER IF PRECIP FALLING FROM HEAVY SHOWERS OR STORMS CAN PULL DOWN MUCH STRONGER WINDS WHICH WILL BE JUST OFF THE SURFACE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JJ LONG TERM...SCHOETTMER AVIATION...JJ
Hazardous weather outlook, Jan 10, 5:40 AM EST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 540 AM EST THU JAN 10 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 540 AM EST THU JAN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. SOME OF THESE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. IN ADDITION...LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND ANY THUNDERSTORMS...CREATING THE POTENTIAL FOR SOME ISOLATED FLOODING PROBLEMS. THIS WILL BE ESPECIALLY TRUE FOR LOW WATER CROSSINGS AND OTHER AREAS PRONE TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SNOW SHOWERS WILL BE POSSIBLE AROUND DAWN ON SUNDAY...THEN AGAIN FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT. SNOW ACCUMULATIONS DURING THIS PERIOD...IF ANY...SHOULD BE LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WINDS...OR DAMAGE FROM SEVERE THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON THIS AFTERNOON AND TONIGHT. RAY
In the hours before
Special weather statement, Jan 10, 2:55 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 255 PM EST THU JAN 10 2008 KYZ044-102045- FLEMING- 300 PM EST THU JAN 10 2008 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN FLEMING COUNTY THROUGH 345 PM EST THURSDAY AFTERNOON... AT 255 PM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR EWING...MOVING NORTHEAST AT 50 MPH. THUNDERSTORMS WILL CONTINUALLY MOVE NORTHEAST ACROSS THE AREA OVER THE NEXT 45 MINUTES. LOCATIONS NORTHWEST OF A LINE FROM NEPTON TO COWAN CAN EXPECT HEAVY RAIN...WITH UP TO ONE INCH FALLING BETWEEN 3 AND 3:45 PM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AS WELL AS FILLING UP DITCHES...POSSIBLY SPILLING ONTO ROADS IN PLACES. ADDITIONALLY...GUSTY WINDS OF 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES...AS WELL AS SMALL HAIL WILL BE POSSIBLE. GEOGERIAN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:26 PM EST | Flash Flood Warning | JKL | Fleming | 4 hr |
| Jan 10, 5:04 PM EST | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 26 min |
| Jan 10, 5:31 PM EST | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 45 min |
| Jan 10, 5:49 PM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 41 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.